Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
Question: emetophobia and ADHD
|torx1 - Tue Apr 01, 2008 3:50 pm||
Hello, i was recently diagnosed with ADHD and ive been having a problem with emetophobia that started about 7 months ago. The doctors keep putting me on anti- depressants and my therepist thinks its a combination of ADHD and anxiety. I just don't understand how either one of those has anything to do with my emetophobia. I am always not eating right and not drinking hardly any liquids because of the fear of being too full and getting sick. I was just wondering if i should keep seeing the same therepist or if thats probably not whats wrong with me?
Thank you in advance
|Dr. E. Seigle - Tue Apr 01, 2008 8:17 pm||
I assume that you mean that you have a fear of vomiting, when you say emetophobia. Firstly, are you sure that your medication is not making you feel nauseous? Many of the antidepressants can do that. Then, your therapist, or a psychiatrist should formally evaluate, separate from your regular treatment, your fear of vomiting, how it started, progressed, associated thoughts and symptoms, bodily sensations, experiences of vomiting, and other issues. Then the diagnosis can be confirmed or refuted. If you have an isolated fear of vomiting, there is a specific treatment for this (known as a type of a simple phobia) called systematic desensitization. This is, in brief, a gradual way of helping you, in a stepwise, organized sequence, to deliberately exposure yourself, in the treatment sessions and with "homework", to thoughts, images, or pictures of vomiting, or perhaps exposure to foods and eating, starting with things that are least scary for you and gradually progressing to what is most scary, as you and your provider feel that you are ready. This is the standard, helpful process for treating a simple phobia. You might want to discuss this formal assessment with your therapist first, or you can simply get another opinion on your own. This is very treatable, so you're on the right path, and good luck!
-Eliot Seigle MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.